Study title and authors:
The WHO Foundation Collaborating Centre for International Drug Monitoring, the Uppsala Monitoring Centre (UMC), Uppsala, Sweden. firstname.lastname@example.org
This paper can be accessed at: http://www.ncbi.nlm.nih.gov/pubmed/17536877
The World Health Organisation Foundation Collaborating Centre for International Drug Monitoring has received many individual case safety reports associating statin use with the occurrence of muscle damage, including rhabdomyolysis, and also peripheral neuropathy.
This paper analysed the data from The World Health Organisation Foundation Collaborating Centre for International Drug Monitoring concerning reports of amyotrophic lateral sclerosis (ALS)-like syndrome and statin use. (Amyotrophic lateral sclerosis is a progressive neurodegenerative disease that affects nerve cells in the brain and the spinal cord and eventually leads to their death. When the motor neurons die, the ability of the brain to initiate and control muscle movement is lost. With voluntary muscle action progressively affected, patients in the later stages of the disease may become totally paralyzed).
(a) There is disproportionally high reporting of statin use and amyotrophic lateral sclerosis.
(b) The disproportionally high reporting of the connection between statins and amyotrophic lateral sclerosis is an important signal since amyotrophic lateral sclerosis is serious clinically and statins are so widely used
Edwards advocates that discontinuation of a statin should be considered in patients with serious neuromuscular disease such as the amyotrophic lateral sclerosis-like syndrome, given the poor prognosis and a possibility that progression of the disease may be halted or even reversed with discontinuation of statins.
More information on this subject: Books : Scientific Studies : Other Websites : Videos : Food Mall